Nebraska, 2023Damaging Wind in Nebraska, July 12, 2023
July 12, 2023 · NWS FSD · 1 event in 1 county or zone
An approaching upper level jet within the presence of a sharp lower- to mid-level boundary focused widespread convective development during the overnight hours. Elevated instability of 1000-1500 J/kg and deep layer shear in excess of 40 kts produced a very organized bowing system, which resulted in widespread 60 to 80 mph wind reports in southeast South Dakota, northeast Nebraska, and northwest…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching upper level jet within the presence of a sharp lower- to mid-level boundary focused widespread convective development during the overnight hours. Elevated instability of 1000-1500 J/kg and deep layer shear in excess of 40 kts produced a very organized bowing system, which resulted in widespread 60 to 80 mph wind reports in southeast South Dakota, northeast Nebraska, and northwest Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 12, 2:08 AM CST, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 12, 2:08 AM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
308 AM CDT Wed Jul 12 2023
.SHORT TERM...(Today and Tonight)
Issued at 308 AM CDT Wed Jul 12 2023
A complex of thunderstorms will continue to move southeast through
the area this morning as the upper level wave moves through.
Scattered severe storms will remain possible through about 7-9 am
with the better chances south of Interstate 90. Once this wave and
MCS move through much of the area should be dry the remainder of the
day. Showers and thunderstorms after about late morning are pretty
unlikely, but there may be enough cloud cover to limit heating a
bit. A weak wave north of I-90 could allow for some isolated
activity closer to highway 14, but with very skinny CAPE even
thunder may be tough to come by.
For the most part tonight should be dry with some lingering lighter
shower chances over mainly southwest MN. If the area sees enough
rain this morning we could see some patchy fog late tonight into
Thursday morning as winds become light and variable.
.LONG TERM...(Thursday through Tuesday)
Issued at 308 AM CDT Wed Jul 12 2023
Thursday looks to be a solid mixing day with deep westerly flow.
Winds at the surface will not be excessive but should average
about 10 to 20 mph. Temperatures near to above normal with highs
in the mid and upper 80s.
A moderately strong upper level jet will swing a front through
Thursday night and bring the next better chance for showers and
thunderstorms. It does appear that some isolated severe storms will
be possible with weak to moderate shear and CAPE values around 1500
J/kg. Temperatures should climb into the lower to mid 80s on Friday
behind this front.
Saturday through Tuesday should be an extended period of seasonally
warm temperatures with below normal humidity. This is due to a
persistent deep low pressure across central and southern Canada,
which will keep the Northern Plains in fairly persistent northwest
flow aloft. While completely dry conditions are not expected, any
activity should be more of the isolated to scattered nature as the
deeper moisture and instability will likely be locked up- to the
south.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1007 PM CDT Tue Jul 11 2023
Convection will be the greatest concern for the 06z TAFS.
Anticipating scattered convection to form shortly after midnight,
with several clusters of storms moving Southeast into the night.
VFR conditions are generally expected, through in convection
localized drops in visibility are likely.
Convection will move southeast after daybreak, leaving MVFR
ceilings in it's wake. This stratus may linger through the morning
before lifting and dissipating.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...Dux
Hazardous weather outlook, Jul 12, 2:26 AM CST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
326 AM CDT Wed Jul 12 2023
IAZ001>003-012>014-022-MNZ071-072-080-081-089-090-097-098-SDZ040-
055-056-060>062-066-067-130830-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Buena Vista-Lincoln-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Brookings-Lake-
Moody-Hanson-McCook-Minnehaha-Turner-
326 AM CDT Wed Jul 12 2023
This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.
.DAY ONE...Today and Tonight
Showers and thunderstorms will move through the area early this
morning. Isolated storms could be severe with quarter sized hail
and wind gusts to 60 mph the main concerns. Shortly after sunrise
the stronger storms will be mainly south of the area.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Periods of low chances for showers and thunderstorms continue
through the weekend. Isolated severe thunderstorms are possible
Thursday night, but confidence in any details is low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ020-021-031-032-NEZ013-014-SDZ065-068>071-130830-
Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-Hutchinson-Bon Homme-
Yankton-Clay-Union-
326 AM CDT Wed Jul 12 2023
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.
.DAY ONE...Today and Tonight
A line of strong to occasionally severe storms will move through
the area early this morning. The main threats will be hail to half
dollar and wind gusts to 70 mph. By mid morning most of the
activity will be south and east of the area.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Periods of low chances for showers and thunderstorms continue
through the weekend. Isolated severe thunderstorms are possible
Thursday night, but confidence in any details is low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed after 10pm through daybreak.
SDZ038-039-050-052>054-057>059-063-064-130830-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Charles Mix-Douglas-
326 AM CDT Wed Jul 12 2023
This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.
.DAY ONE...Today and Tonight
Showers and thunderstorms will exit the area early this morning.
The better chance for severe weather will be in far southern South
Dakota and northern Nebraska.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Periods of low chances for showers and thunderstorms continue
through the weekend. Isolated severe thunderstorms are possible
Thursday night, but confidence in any details is low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 12, 3:49 AM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
449 AM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 AM Tstm Wnd Gst 2 WSW Gayville 42.88N 97.22W
07/12/2023 M65 MPH Yankton SD Mesonet
Mesonet station 197 SD RWIS Gayville.
&&
akLocal storm report, Jul 12, 3:51 AM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
451 AM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 AM Tstm Wnd Gst 2 WSW Pickstown 43.05N 98.57W
07/12/2023 M64 MPH Gregory SD Mesonet
Mesonet station 244 SD RWIS Ft. Randall Dam.
&&
akLocal storm report, Jul 12, 3:52 AM CST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
452 AM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 AM Tstm Wnd Gst 6 SSE Centerville 43.04N 96.90W
07/12/2023 M63 MPH Clay SD Mesonet
Mesonet station BFMS2 Beresford 7 WSW (SD
Mesonet).
&&
akLocal storm report, Jul 12, 3:56 AM CST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
456 AM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 AM Tstm Wnd Gst 3 ESE Parker 43.37N 97.08W
07/12/2023 M59 MPH Turner SD Mesonet
Mesonet station 310 SD RWIS Parker.
&&
akLocal storm report, Jul 12, 4:00 AM CST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
500 AM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 AM Tstm Wnd Gst 6 E Vermillion 42.78N 96.81W
07/12/2023 M65 MPH Union SD Public
Via personal weather station.
&&
akLocal storm report, Jul 12, 4:14 AM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
514 AM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 AM Tstm Wnd Gst 5 W Plankinton 43.71N 98.58W
07/12/2023 M60 MPH Aurora SD Mesonet
Mesonet station 214 SD RWIS Plankinton.
&&
akThunderstorm Wind, Dakota
- When
- July 12, 4:14 AM CST to 4:17 AM CST
- Where
- Dakota County, Jackson
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.450, -96.570
Thunderstorm winds downed a tree roughly 30 feet tall and 12 inches in diameter, which blocked the westbound lane of U.S. Highway 20 in Jackson.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, July 12 to 13, 20231 death · 9 injured · 46 events
- Tornadoes and Damaging Winds in Iowa, July 12, 2023EF2 · 16 events
- Excessive Heat in Oklahoma, July 12 to 13, 20239 injured · 24 events
- Wildfire in Washington, July 12 to 14, 2023$800,000 · 1 event
- Flash Flooding and Hail in Missouri, July 12 to 14, 2023$285,000 · 1.5 in hail · 16 events
- Tornadoes and Damaging Winds in Nebraska, July 12, 2023EF1 · 48 events
- Hail and Damaging Winds in Missouri, July 12, 2023$100,000 · 1 in hail · 17 events
- Excessive Heat in Oklahoma, July 12 to 14, 202361 events
- Tornadoes in Michigan, July 12, 2023$50,000 · EF1 · 2 events
- Flash Flood and Damaging Winds in Kansas, July 12 to 13, 2023$100,000 · 61 kt wind · 8 events
- Tornado and Flash Flooding in Arkansas, July 12, 2023$15,000 · EF1 · 21 events
- Tornadoes and Damaging Wind in Illinois, July 12, 20231 injured · EF1 · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123347.